Forum

Help with Fatigue please

hi everyone i hope you are all ok.i wonder if anyone could give me some advice about fatigue.suffering really bad with it at the moment.morning comes and i don,t want to get out of bed ,when i do finally get up i feel drained again .this happens every day and its getting worse.i don,t see my nuero till july but i was hoping somebody on here might have some useful advice on what to do or anything i could take to help me.i am fed up of falling asleep all the time and having little to no energy.have to stop now starting to feel tired again need to lay down.

bye everyone xx

I have felt really great since being on Modafinil - officially for excessive sleepiness, but what is the difference between that and excessive tiredness? Just make sure you use the word sleepiness rather than tiredness when asking your doctor for it. It’s a neuro enhancer so might make you feel happier as well.

Hey Mistymoo - so sorry to hear about your fatigue. You may struggle to get Modafanil - can’t remember why. But there is another medication called amatadine (not sure this is the correct spelling) for fatigue which you should be able to get and works really well Good luck Min xx

Hi

Just to echo what Min said, getting Modifinil will be pretty hard. I asked my neuro about it the other week & she said new prescriptions are only allowed for narcoleptics, so extreme fatigue with MS probably won’t be good enough. But you shouldn’t have any problems getting Amantadine, so give that a try.

There may also be other things that could be contributing to the fatigue - things like low vitamin B12 levels - so it might be worth speaking to your GP to see if there could be other things that they could do a blood test for.

Then there’s practical things that can help too - taking regular breaks, eating little & often, minimising caffeine, eating low GI, complex carbohydrates rather than high sugar things, cooking extra portions & freezing them for quick & easy meals…

Also, have a think about any little things you can do that you enjoy, and congratulate yourself when you do them. But don’t beat yourself up if really can’t do anything, as that won’t help at all.

I really hope you pick up soon & get some of the help you need.

Dan

Hi Mistymoo

I really feel for you with how you’re feeling, especially as others have stated, Modafinil (which I think is excellent for those symptoms) is getting really difficult to get. I’m lucky because I’ve been on it for about 8 years and am now on maximum dose of 400mg a day - but as I recently had to change GP surgery due to a house move, I’ve found that I have to regularly justify why I’m taking it and my new GP even had the nerve to say to me, ‘its very expensive, do you know how much it costs?’!!! Well, I’m sorry to be such a drain on resources, but I literally can’t function without it, and even now, on maximum dose, I still regularly have to take to my bed during the afternoon.

As others have said, do try asking for Amantadine, as that is much easier to get and some people swear by it, although it did nothing to help me, but we are all different.

Good luck, and I hope you find something to help you.

Dawn x

Hiya Mistymoo! So sorry you’re feeling a bit yuccy at the mo’, I’ve been feeling reeeealy out of it for ages now, losing both parents and a brother (which, come to think of it, may have given my MS a kick-start) hasn’t done anything to lift my mood either. At the moment, I’m trying to do some housework and I’ve had to sit down, yet again, because I’m absolutely shattered. Not so long back I could go through the whole house in a couple of hours, now it takes a couple of days! My confidence is at an all time low and feel I could do with some kind of a pick-me-up but try not to take any medication as I’m on 3 lots for Epilepsy, my GP wants me to give Anti-depressants a try but I’m really nervous about them. Does anyone think it would be a good idea or can they make MS symptoms worse?

Hi I’m on amytriptyline as a cover all…it works as a neuropathic painkiller, helps me sleep and is a mild anti depressant. I came off them for a week recently as a result of another, separate health issue and felt so thoroughly miserable and down, had so much pain and was totally sleep deprived, that my MS nurse told me to start taking them again. So for me, yes they make a difference to my MS symptoms in the right way and no, they don’t make my symptoms worse, just easier. Xx

Aww thanks MrsH. I was prescribed them a couple of years ago but never took them as I got bit too worried about all the side affects written in the leaflet that came with the box. I’ve got to do something soon cos it’s getting a bit silly now - seems that life is passing me by, so tired all the time. Sorry everyone for being such a pain, it’s just ‘one of those days’! xx

Hi LoopyLinda

I’ve been on Fluoxetine (Prozac) for several years now. I believe depression can be a big part of MS and the anti-depressants definitely help me cope with life with MS. My new GP just recently asked me if I thought I still needed them. It would frighten the life out of me to come off them, as I know through experience, when I’ve been unable to take them for even a day or two it has had a profound negative affect on my mood.

I would definitely give them a try.

Best wishes

Dawn x

Your experiences ar every familiar Mistymoo and like others I am now on Modafinil, have been for 2-3 years. I am 100% certain it’s the main reason I am still (just) able to work full time but it was not a “silver bullet solution” for me. My experience is that yes it makes life a lot (lot) better you still have to work out how to pace yourself.

The key for me is exercise - when I am not exercising I am much more fatigued. When I am exercising and looking after my weight I have SO much more energy. It’s a struggle but I have been in and out of “good phases” enough now to know that aside from Modafinil what will guaranteed make me feel better is losing a few pounds and getting some kind of exercise every day.

Your experiences ar every familiar Mistymoo and like others I am now on Modafinil, have been for 2-3 years. I am 100% certain it’s the main reason I am still (just) able to work full time but it was not a “silver bullet solution” for me. My experience is that yes it makes life a lot (lot) better you still have to work out how to pace yourself.

The key for me is exercise - when I am not exercising I am much more fatigued. When I am exercising and looking after my weight I have SO much more energy. It’s a struggle but I have been in and out of “good phases” enough now to know that aside from Modafinil what will guaranteed make me feel better is losing a few pounds and getting some kind of exercise every day.

Thanks for your advice i will be asking my nuero about Modafinil so hopefuly i will get some to try.as for the exercise i do try and exercise daily your right about the exercise helping asfor the weight i wish i could find a way of loosing some i keep to a diet as reccomended by my gp and exercise but i loose nothing .this makes me feel really misrable but there dosn,t seem to be anything else i can try.so i just keep exercising and dieting could do with a magic wand to wave its magic over me.

I have just started high dosage oxygen treatment, which is available at MS therapy centres and some hospitals. I am on week 3 and have noticed the difference with my energy levels. There are about 50 regulars who swear that it helps with fatigue and bladder control. Just a thought, all the best, Peter

The problem is that you’d like help NOW not in x weeks when you’ve seen a doctor. I find that the energy used to digest meals completely wears me out, especially meat, so now I’m vegan during the week and it really helps with energy levels. I have fish at the weekend. I also don’t eat any grains or potatoes. It boring, you might say, but it works for me. I also try to keep cool. Bedroom windows open, ceiling fan on. We’ve also been using a 4.5 tog duvet all year round. I pull the duvet off about 15 minutes before I need to get up to cool down. It helps. I also do meditation. Sorry I can’t be of more help. I don’t take any prescription drugs. Heather

Thanks for the great ideas ,i went stopped eating meat about 2 years ago stick to fish i must admit i have felt a lot better for not eating meat.tend to eat plenty of fresh fruit and veg .have now started to try and cut backon some of my meds some of them were making me feel tired.glad the meditation works for you i,ve been doing it for over twenty years well before i was dx.i also have a friend who gives me regular healing .it might just be in my head but i always tend to feel rejuvenated after a session.as for the oxygen therapy as noted by prisoner i ,ve found a ms therapy centre near me that offers this so i ,ll give it a try hpefully it will work for me too.

bye all xx

I just wanted to emphasise again what I said right at the beginning of this thread. Your best hope of getting Modafinil is if you ask your neuro for it to combat excessive sleeping. It sounds as if you have this, so you just need to describe to him the number of hours out of 24 that you spend sleeping. I had never heard of Modafinil until my neuro suggested I should take it, back in October when I described my sleeping habits to him (8.5 hours a night, another 2 in the day). Excessive sleeping is a common symptom with MS and the only one that doctors are supposed to prescribe Modafinil for. The great thing about the drug is that it also seems to be a mild mood enhancer and to help with tiredness and lack of motivation (which then helps to do exercise and to eat healthily). Good luck with trying to get your neuro to prescribe it.